Iowa, 2017

Damaging Wind in Iowa, June 29, 2017

June 29, 2017 · NWS ARX · 1 event in 1 county or zone

A complex of thunderstorms moved across northeast Iowa during the evening of June 29th. These storms briefly produced some damaging winds that blew down trees in Stacyville (Mitchell County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A complex of thunderstorms moved across northeast Iowa during the evening of June 29th. These storms briefly produced some damaging winds that blew down trees in Stacyville (Mitchell County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 29, 5:52 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 29, 5:52 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
652 PM CDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday night)
Issued at 305 PM CDT Thu Jun 29 2017

Early this afternoon a weak surface boundary extended from northern
Iowa through southern Wisconsin. Extensive anvil blow-off from
convection across Missouri has somewhat limited diurnal
destabilization south of the front but MLCAPE has been rising into
the 1000-2000 J/kg range south of the front. Surface analysis
suggests some low-level convergence over northern Iowa near the
front/outflow boundary within the instability axis with some
convection beginning to fire in this area. High-res models do
indicate this area as the focus for continued convective
development this afternoon. This convection may extend into
northeast Iowa and southwest Wisconsin. Low-level wind fields are
very weak with some slight increase in deep layer wind fields by
late today, allowing deep layer shear to reach 30-35 kts early
this evening. Some hail/gusty winds/brief heavy rains are possible
across northeast IA/southwest WI if any storms form.

This evening a shortwave trough currently evident on water vapor
imagery over South Dakota will move eastward towards the region.
High-res models generally indicate convection firing in
western Iowa and eastern Nebraska late today and spreading
eastward this evening. Model solutions have shown some variability
on the placement of this convection through the evening, but these
storms may approach from the west later this evening. Unless
storms grow upscale into a more organized complex, would expect
any storms to be weakening. Showers and a few storms will remain
possible overnight into Friday morning as upper shortwave trough
advances across the area.

The shortwave will drag the front east of the area on Friday with
broad upper troughing developing over the Upper Midwest. Behind the
departing wave, additional diurnally driven showers/storms are
possible during the afternoon/evening associated with weak upper
shortwaves within the broader troughing. CAPE could rise into the
1000-2000 J/kg rise with the drier push of air not arriving until
Saturday. However, deep layer shear will be weakening, limiting a
severe threat, with mainly pulse type storms expected. Temps will
remain a bit below average with highs mainly in the 70s to near
80. Showers/storms should diminish with loss of heating during the
evening.

.LONG TERM...(Saturday through Thursday)
Issued at 305 PM CDT Thu Jun 29 2017

Northwest flow aloft will persist through the weekend with a few
upper shortwave troughs rotating through over the region. Surface
high pressure will be building into the area on Saturday. A few
showers/storms are possible. especially over north-central
Wisconsin, but with weak instability and just subtle forcing from
any weak impulses, any showers should remain isolated.

A stronger upper wave dropping into the northern Great Lakes will
help drive a cold front south on Sunday. 29.12Z models indicate a
corridor of higher MLCAPE of 1000-2500 J/kg extending from the
central plains northeastward ahead of the front with around 40 kts
of deep shear by Sunday afternoon/evening. This could provide a
better opportunity of scattered storms, especially across the
southern half of the area, and will be a time worth watching
heading into the weekend.

For much of next week upper ridging is expected to gradually build
eastward into the Midwest. This should result in temps near
seasonal averages gradually warming towards the end of the week.
Despite the developing upper ridge, 29.12Z models indicate the
potential for an upper shortwave trough to undercut the developing
longwave ridge somewhere across the Midwest, serving as a focus
for precipitation. Confidence is quite low on this evolution at
this time, and will only mention some low rain chances at this
point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 652 PM CDT Thu Jun 29 2017

Watching an area of showers and storms over northwest Iowa that
is ahead of a short wave trough moving across southern South
Dakota. This wave is shown by both the 29.21Z RAP and 29.18Z NAM
to continue moving east but weaken as it does. This trend is also
reflected by the 29.21Z HRRR which brings the convection east and
then rapidly weakens it east of Interstate 35 with just some
showers possibly reaching the forecast sites around midnight. For
now, will handle this with a VCSH for both airports and update if
the activity looks to be stronger as it comes in. Otherwise, VFR
conditions expected with a mid level ceiling expected through the
period. This should preclude any fog formation overnight despite
having plenty of low level moisture and light winds.

&&

.HYDROLOGY...
Issued at 305 PM CDT Thu Jun 29 2017

River flood warnings continue along the Turkey River near Elkader
and Garber following yesterday's heavy rains. The crest has occurred
along the Turkey at Elkader while downstream near Garber the river
is near its crest just below moderate flood stage. Falling stages
are expected to continue. Scattered showers and storms are possible
at times late today into Friday with brief heavy rainfall possible
with any storms. However, widespread heavy rainfall is unlikely.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...04
HYDROLOGY...JM
Hazardous weather outlook, Jun 29, 12:05 PM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
105 PM CDT Thu Jun 29 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
105 PM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible late this afternoon and early
this evening in northeast Iowa and far southwest Wisconsin. Any
stronger storms would be capable of hail, gusty winds, and brief
heavy rainfall.

Additional storms will be possible across the entire area late
this evening into the overnight hours. The main threat with these
storms will be lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic storm chances storms through the middle of
next week. It is too early to discern if there would be a severe
threat.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Aegerter

In the hours before

Special weather statement, Jun 29, 8:28 PM CST, 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
928 PM CDT THU JUN 29 2017

IAZ008-009-018-019-MNZ094-095-300330-
Floyd-Howard-Chickasaw-Mitchell-Fillmore-Mower-
928 PM CDT THU JUN 29 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...
HOWARD...FLOYD...CHICKASAW...MOWER AND FILLMORE COUNTIES...

At 926 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Austin to near Rockford. Movement
was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Austin, Charles City, Osage, New Hampton, Nashua, Grand Meadow, St.
Ansgar, Le Roy, Rockford, Adams, Riceville, Brownsdale and Lyle.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4370 9305 4381 9248 4296 9229 4297 9296
      4326 9302 4350 9303 4350 9305
TIME...MOT...LOC 0226Z 262DEG 34KT 4363 9300 4306 9287

04

The radar

The La Crosse radar (KARX), 135 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
June 29, 8:48 PM CST
Where
Mitchell County, 0.69 mi N of Stacyville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.440, -92.780

Trees were blown down in Stacyville. One of these landed across a road by Riverside Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705080.